Virginia, 2020

Dense Fog in Virginia, June 6, 2020

June 6, 2020 · NWS LWX · 11 events in 11 counties and zones

Light winds, clear skies, and rain on the preceding day combined to create conditions favorable for the formation of dense fog across portions of the Virginia Piedmont and Central Shenandoah Valley.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Light winds, clear skies, and rain on the preceding day combined to create conditions favorable for the formation of dense fog across portions of the Virginia Piedmont and Central Shenandoah Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 5, 8:13 PM EST, 3 hours 47 minutes earlier.

Area forecast discussion, Jun 5, 8:13 PM EST, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
913 PM EDT Fri Jun 5 2020

.SYNOPSIS...
An upper level disturbance will move off to our east overnight.
A cold front will cross the area on Saturday. Canadian high
pressure will then build across the region Sunday through early
next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Weak shortwave energy overhead this evening will move off to the
east overnight. Subsidence behind the departing shortwave energy
has already caused shower activity to dissipate in coverage this
evening. A few showers are possible late this evening,
especially over southern Maryland, but drier air will work its
way in overnight. Mid-level clouds will clear out toward
morning, and with light winds that may result in some fog.
Fog may be locally dense, especially over the Shenandoah Valley
and eastern West Virginia where mid-level clouds should clear
out sooner. The best chance for fog will be across the
Shenandoah Valley. Min temps will be in the 60s for most areas
to near 70 in downtown Washington and Baltimore.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
A cold front will pass through late Saturday into Saturday
evening. However, a downsloping west to northwest flow is
expected ahead of the front for most of the area as a surface
trough sets up near southern Maryland into central Virginia. Isold
to widely sct t-storms are still possible near and southeast of
the surface trough. Elsewhere, the downsloping flow should allow
for dry and warm conditions along with sunshine. Any activity
should wane rapidly after 21Z as dry air moves in. Canadian high
pressure builds in for Sunday and Sunday night providing
pleasant weather.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Model agreement with the synoptic set up over the first half of the
long term is very high. Generally dry conditions expected for Monday
through Wednesday morning. Strong ridge will build in over the
first half of the week leading to the potential for above normal
temperatures. The ridge will begin to propagate eastward in the
middle of the week allowing increased humidity and moisture to
make its way back in the area midweek. Afterward, uncertainty
settles in with an arriving trough Wednesday into Thursday.

An upper level trough set up over the Plains area midweek may begin
to ingest remnants of Cristobal when moving eastward. Precipitation
chances will begin to increase Wednesday into Thursday but duration
and intensity will be dependent on the track of Christobal along
with its interaction with the strong upper level trough.

&&

.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
Thunderstorms have moved away from the terminals. Patchy fog is
expected late tonight into early Saturday morning. SubVFR vsbys
are possible. Confidence is low for dense fog since mid-level
clouds will hang around for much of the night. The best chance
for dense fog will be around KMRB and KCHO where clouds should
clear before sunrise. IFR/subIFR conditions cannot be ruled out.
VFR conditions are expected for the rest of Sat through Mon.

VFR conditions are expected ahead of the upper level trough that
will be making its way into the area Wednesday into Thursday.

&&

.MARINE...
Winds have diminished over the waters to below SCA criteria, and
south to southwest winds will remain below SCA criteria
overnight. Winds will turn to the northwest for Saturday, and
SCA conditions are possible during the afternoon and evening.
The best chance for SCA conditions will be over the northern
waters.

Northwest winds may be near SCA criteria Saturday night, but
the gradient will be light so confidence is low.

General light flow is expected early in the week as high pressure
dominates Monday into early Tuesday. Tuesday afternoon when the high
pressure starts to exit, we may see increase in southerly winds
which could warrant SCAs.

&&

.TIDES/COASTAL FLOODING...
The onshore flow has led to anomalies around a half to one foot
above normal. With the lunar phase at full moon, the higher
astronomical norms combined with the anomalies will cause water
levels to be close to minor flooding thresholds overnight into
Saturday morning. Confidence is too low for headlines at this
time since the flow will be light and even turning offshore
Saturday morning. However, it will be close for Straits Point,
Washington DC and Annapolis overnight into Saturday morning.
Will continue to monitor.

An offshore flow will cause anomalies to fall later Saturday.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...LFR
NEAR TERM...BJL/LFR
SHORT TERM...LFR
LONG TERM...ADM
AVIATION...BJL/LFR/ADM
MARINE...BJL/LFR/ADM
TIDES/COASTAL FLOODING...BJL
Hazardous weather outlook, Jun 5, 9:51 PM EST, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1051 PM EDT Fri Jun 5 2020

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-061000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1051 PM EDT Fri Jun 5 2020

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

Flooding of some creeks and streams are expected overnight. See
Flood Warnings for more details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-061000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1051 PM EDT Fri Jun 5 2020

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

Flooding of creeks and streams will continue overnight for
northwest Harford County. See Flood Warnings for more details.

Areas of dense fog are possible overnight, especially in the
valleys west of the Blue Ridge Mountains.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 5, 6:15 PM EST, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
715 PM EDT FRI JUN 05 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     FLASH FLOOD      2 SSW PYLESVILLE        39.66N  76.38W
06/05/2020                   HARFORD            MD   FIRE DEPT/RESCUE

            WATER RESCUE FOR VEHICLE IN HIGH WATER NEAR THE
            INTERSECTION OF GRIER NURSEY ROAD AND GLASGOW ROAD. TWO
            INDIVIDUALS RESCUED.

&&

EVENT NUMBER LWX2001184

BKF
Local storm report, Jun 5, 6:26 PM EST, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
726 PM EDT FRI JUN 05 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     FLOOD            1 WSW CHEVY CHASE       38.99N  77.09W
06/05/2020                   MONTGOMERY         MD   PUBLIC

            FLOODING ON WISCONSIN AVE HEADED TO WOODMONT AVE IN
            BETHESDA, MD. ONE LANE BLOCKED BY FLOODING.

&&

EVENT NUMBER LWX2001185

MSS
Local storm report, Jun 5, 6:29 PM EST, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
729 PM EDT FRI JUN 05 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FLOOD            1 N SILVER SPRING       39.01N  77.05W
06/05/2020                   MONTGOMERY         MD   PUBLIC

            FLOODING ON SEMINARY RD

&&

EVENT NUMBER LWX2001186

MSS
Local storm report, Jun 5, 7:38 PM EST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
838 PM EDT FRI JUN 05 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     FLASH FLOOD      1 SSW PYLESVILLE        39.68N  76.38W
06/05/2020                   HARFORD            MD   PUBLIC

            FLASH FLOODING ALONG OLD PYLESVILLE ROAD, NEAR STREET
            ROAD AND THE OLD HALSEY STORE. SOCIAL MEDIA PHOTOS
            INDICATE MORE THAN A FOOT OF WATER MOVING ACROSS OLD
            PYLESVILLE ROAD AND WATER APPROACHING A HOME.

&&

EVENT NUMBER LWX2001187

BKF
Local storm report, Jun 5, 9:09 PM EST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1009 PM EDT FRI JUN 05 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0958 PM     FLOOD            2 NNE SCARBORO          39.68N  76.28W
06/05/2020                   HARFORD            MD   FIRE DEPT/RESCUE

            WATER RESCUE ALONG ROBINSON MILL ROAD AT BROAD CREEK
            BRIDGE. TWO INDIVIDUALS ON TOP OF VEHICLE IN FLOOD
            WATER, EMERGENCY CREWS MAKING ACCESS.

&&

EVENT NUMBER LWX2001188

BKF
Local storm report, Jun 5, 9:51 PM EST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1051 PM EDT FRI JUN 05 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     FLOOD            3 SW CROWNSVILLE        38.99N  76.63W
06/05/2020                   ANNE ARUNDEL       MD   BROADCAST MEDIA

            DEFENSE HIGHWAY WAS CLOSED DUE TO HIGH WATER BETWEEN
            HUNTWOOD DRIVE AND ST. STEPHENS CHURCH ROAD.

&&

EVENT NUMBER LWX2001189

BJL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 dense fog. Local standard time, as filed.

Dense Fog, Page

When
June 6, 12:00 AM EST to 7:00 AM EST
Where
Page forecast zone
Reported by
AWOS
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

Dense Fog, Shenandoah

When
June 6, 12:00 AM EST to 7:00 AM EST
Where
Shenandoah forecast zone
Reported by
AWOS
Coordinates
38.858, -78.571 (the zone’s center; the record gives no point)

Dense Fog, Prince William

When
June 6, 12:00 AM EST to 7:00 AM EST
Where
Prince William forecast zone
Reported by
AWOS

Dense Fog, Albemarle

When
June 6, 12:00 AM EST to 7:00 AM EST
Where
Albemarle forecast zone
Reported by
ASOS
Coordinates
38.029, -78.477 (the zone’s center; the record gives no point)

Dense Fog, Greene

When
June 6, 5:06 AM EST to 7:00 AM EST
Where
Greene forecast zone
Reported by
AWOS
Coordinates
38.298, -78.467 (the zone’s center; the record gives no point)

Dense Fog, Madison

When
June 6, 5:06 AM EST to 7:00 AM EST
Where
Madison forecast zone
Reported by
AWOS
Coordinates
38.414, -78.279 (the zone’s center; the record gives no point)

Dense Fog, Rappahannock

When
June 6, 5:06 AM EST to 7:00 AM EST
Where
Rappahannock forecast zone
Reported by
AWOS
Coordinates
38.685, -78.159 (the zone’s center; the record gives no point)

Dense Fog, Culpeper

When
June 6, 5:06 AM EST to 7:00 AM EST
Where
Culpeper forecast zone
Reported by
AWOS
Coordinates
38.486, -77.956 (the zone’s center; the record gives no point)

Dense Fog, Orange

When
June 6, 5:06 AM EST to 7:00 AM EST
Where
Orange forecast zone
Reported by
AWOS
Coordinates
38.246, -78.013 (the zone’s center; the record gives no point)

Dense Fog, Northern Fauquier

When
June 6, 5:06 AM EST to 7:00 AM EST
Where
Northern Fauquier forecast zone
Reported by
AWOS
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Dense Fog, Southern Fauquier

When
June 6, 5:06 AM EST to 7:00 AM EST
Where
Southern Fauquier forecast zone
Reported by
AWOS
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905794, 905795, 905796, 905797, 905785, 905786, 905787, 905788, 905789, 905790, 905791.